Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Fisher-Kolmogorov type perturbations of the relativistic operator: differential vs. difference


Authors: Petru Jebelean and Călin Şerban
Journal: Proc. Amer. Math. Soc. 146 (2018), 2005-2014
MSC (2010): Primary 34B15, 34C25, 39A10, 39A23
DOI: https://doi.org/10.1090/proc/13978
Published electronically: January 26, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We are concerned with the existence of multiple periodic solutions for differential equations involving Fisher-Kolmogorov perturbations of the relativistic operator of the form

$\displaystyle -\left [\phi (u')\right ]'=\lambda u(1-\vert u\vert^q),$    

as well as for difference equations, of type

$\displaystyle -\Delta \left [\phi (\Delta u(n-1))\right ]=\lambda u(n)(1-\vert u(n)\vert^q);$    

here $ q>0$ is fixed, $ \Delta $ is the forward difference operator, $ \lambda >0$ is a real parameter and

$\displaystyle \displaystyle \phi (y)=\frac {y}{\sqrt {1- y^2}}\quad (y\in (-1,1)).$    

The approach is variational and relies on critical point theory for convex, lower semicontinuous perturbations of $ C^1$-functionals.

References [Enhancements On Off] (What's this?)

  • [1] Meline Aprahamian, Diko Souroujon, and Stepan Tersian, Decreasing and fast solutions for a second-order difference equation related to Fisher-Kolmogorov's equation, J. Math. Anal. Appl. 363 (2010), no. 1, 97-110. MR 2559044, https://doi.org/10.1016/j.jmaa.2009.08.009
  • [2] Cristian Bereanu and Dana Gheorghe, Topological methods for boundary value problems involving discrete vector $ \phi$-Laplacians, Topol. Methods Nonlinear Anal. 38 (2011), no. 2, 265-276. MR 2932036
  • [3] Cristian Bereanu, Dana Gheorghe, and Manuel Zamora, Periodic solutions for singular perturbations of the singular $ \phi$-Laplacian operator, Commun. Contemp. Math. 15 (2013), no. 4, 1250063, 22. MR 3073446, https://doi.org/10.1142/S0219199712500630
  • [4] Cristian Bereanu, Petru Jebelean, and Jean Mawhin, Variational methods for nonlinear perturbations of singular $ \phi$-Laplacians, Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl. 22 (2011), no. 1, 89-111. MR 2799910, https://doi.org/10.4171/RLM/589
  • [5] Cristian Bereanu, Petru Jebelean, and Jean Mawhin, Multiple solutions for Neumann and periodic problems with singular $ \phi$-Laplacian, J. Funct. Anal. 261 (2011), no. 11, 3226-3246. MR 2835997, https://doi.org/10.1016/j.jfa.2011.07.027
  • [6] Cristian Bereanu, Petru Jebelean, and Jean Mawhin, Radial solutions of Neumann problems involving mean extrinsic curvature and periodic nonlinearities, Calc. Var. Partial Differential Equations 46 (2013), no. 1-2, 113-122. MR 3016504, https://doi.org/10.1007/s00526-011-0476-x
  • [7] C. Bereanu and J. Mawhin, Existence and multiplicity results for some nonlinear problems with singular $ \phi$-Laplacian, J. Differential Equations 243 (2007), no. 2, 536-557. MR 2371799, https://doi.org/10.1016/j.jde.2007.05.014
  • [8] Li-Hua Bian, Hong-Rui Sun, and Quan-Guo Zhang, Solutions for discrete $ p$-Laplacian periodic boundary value problems via critical point theory, J. Difference Equ. Appl. 18 (2012), no. 3, 345-355. MR 2901826, https://doi.org/10.1080/10236198.2010.491825
  • [9] Haïm Brezis and Jean Mawhin, Periodic solutions of the forced relativistic pendulum, Differential Integral Equations 23 (2010), no. 9-10, 801-810. MR 2675583
  • [10] Alberto Cabada, Diko Souroujon, and Stepan Tersian, Heteroclinic solutions of a second-order difference equation related to the Fisher-Kolmogorov's equation, Appl. Math. Comput. 218 (2012), no. 18, 9442-9450. MR 2923041, https://doi.org/10.1016/j.amc.2012.03.032
  • [11] Julia Chaparova, Existence and numerical approximations of periodic solutions of semilinear fourth-order differential equations, J. Math. Anal. Appl. 273 (2002), no. 1, 121-136. MR 1933020, https://doi.org/10.1016/S0022-247X(02)00216-0
  • [12] J. V. Chaparova, L. A. Peletier, and S. A. Tersian, Existence and nonexistence of nontrivial solutions of semilinear sixth-order ordinary differential equations, Appl. Math. Lett. 17 (2004), no. 10, 1207-1212. MR 2091859, https://doi.org/10.1016/j.aml.2003.05.014
  • [13] David C. Clark, A variant of the Lusternik-Schnirelman theory, Indiana Univ. Math. J. 22 (1972/73), 65-74. MR 0296777, https://doi.org/10.1512/iumj.1972.22.22008
  • [14] Paul C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Ration. Mech. Anal. 65 (1977), no. 4, 335-361. MR 0442480, https://doi.org/10.1007/BF00250432
  • [15] R.A. Fisher, The advance of advantageous genes, Ann. Eugen. 7 (1937), 335-369.
  • [16] Petru Jebelean, Jean Mawhin, and Călin Şerban, Multiple periodic solutions for perturbed relativistic pendulum systems, Proc. Amer. Math. Soc. 143 (2015), no. 7, 3029-3039. MR 3336627, https://doi.org/10.1090/S0002-9939-2015-12542-7
  • [17] Petru Jebelean, Jean Mawhin, and Călin Şerban, Morse theory and multiple periodic solutions of some quasilinear difference systems with periodic nonlinearities, Georgian Math. J. 24 (2017), no. 1, 103-112. MR 3607244, https://doi.org/10.1515/gmj-2016-0075
  • [18] A. Kolmogorov, I. Petrovski and N. Piscounov, Étude de l'équation de la diffusion avec croissance de la quantité de matière at son application á un probléme biologique, Bull. Univ. d'État á Moscou, Sér. Int., Sec.A, 1 (1937), 1-25.
  • [19] Jean Mawhin, Periodic solutions of second order nonlinear difference systems with $ \phi$-Laplacian: a variational approach, Nonlinear Anal. 75 (2012), no. 12, 4672-4687. MR 2927127, https://doi.org/10.1016/j.na.2011.11.018
  • [20] J. Mawhin, A simple proof of multiplicity for periodic solutions of Lagrangian difference systems with relativistic operator and periodic potential, J. Difference Equ. Appl. 22 (2016), no. 2, 306-315. MR 3474984, https://doi.org/10.1080/10236198.2015.1089867
  • [21] L. A. Peletier and W. C. Troy, A topological shooting method and the existence of kinks of the extended Fisher-Kolmogorov equation, Topol. Methods Nonlinear Anal. 6 (1995), no. 2, 331-355. MR 1399544, https://doi.org/10.12775/TMNA.1995.049
  • [22] L. A. Peletier and W. C. Troy, Spatial patterns described by the extended Fisher-Kolmogorov equation: periodic solutions, SIAM J. Math. Anal. 28 (1997), no. 6, 1317-1353. MR 1474217, https://doi.org/10.1137/S0036141095280955
  • [23] L. A. Peletier and W. C. Troy, Spatial patterns, Progress in Nonlinear Differential Equations and their Applications, vol. 45, Birkhäuser Boston, Inc., Boston, MA, 2001. Higher order models in physics and mechanics. MR 1839555
  • [24] L. A. Pelete, R. K. A. M. Van der Vorst, and V. K. Troĭ, Stationary solutions of a fourth-order nonlinear diffusion equation, Differentsialnye Uravneniya 31 (1995), no. 2, 327-337, 367 (Russian, with Russian summary); English transl., Differential Equations 31 (1995), no. 2, 301-314. MR 1373793
  • [25] P. H. Rabinowitz, Variational methods for nonlinear eigenvalue problems, Eigenvalues of non-linear problems (Centro Internaz. Mat. Estivo (C.I.M.E.), III Ciclo, Varenna, 1974) Edizioni Cremonese, Rome, 1974, pp. 139-195. MR 0464299
  • [26] P.H. Rabinowitz, Some aspects of critical point theory, MRC Tech. Rep. #2465, Madison, Wisconsin, 1983.
  • [27] Andrzej Szulkin, Minimax principles for lower semicontinuous functions and applications to nonlinear boundary value problems, Ann. Inst. H. Poincaré Anal. Non Linéaire 3 (1986), no. 2, 77-109 (English, with French summary). MR 837231
  • [28] Stepan Tersian and Julia Chaparova, Periodic and homoclinic solutions of extended Fisher-Kolmogorov equations, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), no. 4, 287-292 (English, with English and French summaries). MR 1787196, https://doi.org/10.1016/S0764-4442(00)01629-3

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 34B15, 34C25, 39A10, 39A23

Retrieve articles in all journals with MSC (2010): 34B15, 34C25, 39A10, 39A23


Additional Information

Petru Jebelean
Affiliation: Department of Mathematics, West University of Timişoara, 4, Boulevard, V. Pârvan 300223 - Timişoara, Romania
Email: petru.jebelean@e-uvt.ro

Călin Şerban
Affiliation: Department of Mathematics, West University of Timişoara, 4, Boulevard, V. Pârvan 300223 - Timişoara, Romania
Email: cserban2005@yahoo.com

DOI: https://doi.org/10.1090/proc/13978
Keywords: Relativistic operator, Fisher-Kolmogorov nonlinearities, difference equations, periodic solution, critical point, Palais-Smale condition, Krasnoselskii genus
Received by editor(s): June 24, 2017
Published electronically: January 26, 2018
Dedicated: Dedicated to Jean Mawhin for his 75th anniversary
Communicated by: Joachim Krieger
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society